October 1978

Aseptic Necrosis of Bone

Arch Intern Med. 1978;138(10):1580. doi:10.1001/archinte.1978.03630350100030

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor.—  In a recent article in the Archives (138:750-754, 1978), Dr Abeles and coauthors associated high corticosteroid doses with the development of aseptic necrosis of bone; however, small doses seem to have a similar effect.A 44-year-old man is under my care who had received a total left hip replacement for aseptic necrosis a few months ago. In 1974 the patient had a chromophobe pituitary adenoma removed and has taken 7.5 mg of prednisone daily since this time. He has never had any large dosage of cortisone. He is hypertensive and suffered a mild stroke about one year ago. It is possible that the reduced activity owing to the right-sided paresis, the stress of placing the body weight to the left side, and a gonadal deficiency that is due to hypopituitarism have also contributed to the development of the aseptic necrosis of his left hip joint.

First Page Preview View Large
First page PDF preview
First page PDF preview